Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 42, NWS Northern Indiana

July 26, 2002Blackford County, Grant County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 26, 2002, 12:38 PM EST for Blackford County, Grant County, Indiana. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2002, 12:38 PM EST (17:38 UTC)
Expired
Jul 26, 2002, 1:00 PM EST
In force
22 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Blackford County, IN, Grant County, IN

The radar

The Northern Indiana radar (KIWX), 95 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 12:40 PM ESTThunderstorm WindMarion, INLaw enforcement reported large tree limbs down southeast of Marion.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

203 
WUUS53 KIWX 261738
SVRFWA
INC009-053-261800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1237 PM EST FRI JUL 26 2002

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLACKFORD COUNTY IN INDIANA
  GRANT COUNTY IN INDIANA

* UNTIL 100 PM EST

* AT 1237 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF UPLAND...MOVING EAST AT 45 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  ARCANA
  UPLAND
  HARTFORD CITY
  MONTPELIER

WINDS IN EXCESS OF 65 MPH ARE LIKELY WITH THIS SEVERE STORM SEEK 
SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4058 8560 4041 8551 4044 8520 4058 8520
          4059 8546

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 11:10 AM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 26, 11:10 AM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1110 AM EST FRI JUL 26 2002

POTENTIAL FOR SEVERE THIS AFTERNOON BEING MONITORED. LATEST RUC
SHOWING GOOD DESTABILIZATION THROUGH 21Z. A FEW ISOLD CELLS ALONG
NRN TIER SHOULD LAY OUT DECENT E-W BOUNDARY ACROSS FA. LATEST
RUC FORECAST SHOWING CAPES INCREASING TO 3.0-3.5 KJ/KG FROM NCNTL IL
TO SWRN FA. MSAS LI ALREADY TO M7C. TIGHT LOWLEVEL THETA E GRADIENT
TO BE TAPPED BY 25 KT WSWLY 8H JETLET LATER THIS AFTERNOON. SUSPECT
TO BEGIN TO SEE SOME VEERING AT LOW LEVELS IN PROFILER/VWP DATA.
POTENTIAL DOWNSIDE THAT MAY PRECLUDE SEVERE DEVELOPMENT IS INITIAL
LACK OF CONVECTIVE INHIBITION...RUC INDICATES SOME CONVECTIVE
INHIBITION THROUGH 21Z ALTHOUGH LATEST ETA AND 88D DATA NOT
SUPPORTING THAT IDEA. THE PRIMARY THREAT WOULD BE WIND WITH DRY MID
LEVEL AIDING DOWNDRAFT POTENTIAL. HAIL LESS OF A THREAT WITH FAIRLY
HIGH WET BULB ZERO AND WARM CLOUD DEPTH. ANTICIPATED STORM MOTION AND
SWLY LOWLEVEL JET IMPINGING ON HIGH THETA-E AIR/PWAT 1.9 INCHES AND
PRESENCE OF E-W OUTFLOW BOUNDARY WL GIVE AT LEAST SOME CONCERN FOR
REPEATING HEAVY RAFL.

.IWX...NONE.
PBM

In the hours before

Special weather statement, Jul 26, 11:55 AM EST, 43 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-262230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1155 AM EST FRI JUL 26 2002

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

MOIST AND UNSTABLE AIR WAS IN PLACE ACROSS NORTH CENTRAL ILLINOIS
INTO NORTHWEST OHIO. AS THE AIR MASS CONTINUES TO DESTABILIZE AND AS
AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE GREAT LAKES...LOOK FOR
THUNDERSTORMS TO INCREASE IN COVERAGE AND INTENSITY. THERE IS A
SLIGHT RISK THAT A FEW OF THESE STORMS COULD BECOME SEVERE WITH
DAMAGING WINDS TO 65 MPH. WHILE DAMAGING WIND IS THE GREATEST
THREAT...LARGE HAIL IS ALSO POSSIBLE IN THE STRONGEST STORMS.

THE BEST CHANCES FOR SEVERE WEATHER WOULD BE BETWEEN 1 PM EST AND 6
PM EST...AND MAINLY ALONG AND SOUTH OF A WINAMAC INDIANA TO
HILLSDALE MICHIGAN LINE. THE BIGGEST THREAT FOR SEVERE WEATHER WILL
BE DAMAGING WINDS...HOWEVER LARGE HAIL IS POSSIBLE IN THE STRONGEST
STORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.CRH.NOAA.GOV/IWX

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 1:31 PM ESTSevere Thunderstorm WarningIWXJay29 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.